Be Aware Not Scared

Back to Article
Back to Article

Be Aware Not Scared

Kenya VanderBeek, Journalist

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






   As cold, cough, and runny nose season approaches the majority of us make the annual trip the nearest CVS or Walgreens for our usual fill of over the counter pain reliever medicine, although what’s in those bottles of magic that makes our fevers, colds, and aches disappear?

   The most common over the counter products (OTC) are Tylenol, Aspirin, Ibuprofen, Naproxen, Nyquil, Dayquil and each have one thing in common… all four contain acetaminophen (a-seet’-a-min’-oh-fen).

   Acetaminophen is an analgesic drug  that reduces the production of prostaglandins in the brain and is a quick pain reliever and fever reducer. Prostaglandins are chemicals that cause inflammation and swelling. As expected for acetaminophen quick pain relief and fever reduce is found in more than 500 OTC and prescription medications.

   The difference between a safe dose and a harmful one of acetaminophen is slim, although, the maximum dosage of Tylenol is 4,000 mg per day for adults. McNeil Consumer Healthcare (creator of Tylenol) later reduced their recommended maximum dosage to 3000 mg to attempt to prevent accidental overdoses, fatalities, and irreversible liver damage.   

   Most of us think to ourselves, “My head is in such pain and I just can’t stop coughing, I need to take a extra pill,” however, ignoring and exceeding the recommended amount can and will cause serious damage to your body specifically your liver and even result in death. The liver is the primary organ where acetaminophen is metabolized. Other factors can increase the risk of liver damage such as if someone already has liver problems or use alcoholic beverages.

   If unfortunately an overdose of acetaminophen occurred, the glutathione pathways located in the liver will be overwhelmed by the acetaminophen metabolite, a toxic byproduct (NAPQI) and will fall behind in the process of detoxifying. Physical symptoms of an overdose is loss of appetite, nausea, vomiting, and pain in the stomach more specifically in the upper right side.   

   In the U.S, every year people ingest  large amounts of NAPQI which results in 400 deaths from Fulminant Hepatic failure. Fulminant Hepatic failure is where the body’s liver fails very quickly from weeks to only days and can become life-threatening.

   It is important to not be afraid but aware because all medication comes with hazards but can be beneficial when used correctly. Make sure to follow the suggested dose of medication for your age and to understand how much you should take in a certain time length. Hope you feel better!

Leave a Comment

If you want a picture to show with your comment, go get a gravatar.




Navigate Left
  • Be Aware Not Scared

    Arts and Entertainment

    Poopsie Party

  • Be Aware Not Scared

    Featured

    The 101 on Hanukkah

  • Be Aware Not Scared

    Featured

    A World Unknown

  • Featured

    CCSD Pat Downs

  • Be Aware Not Scared

    Featured

    Mission to be a Marine

  • Be Aware Not Scared

    Featured

    From The Streets To The Clinics

  • Be Aware Not Scared

    Featured

    Ranch?

  • Featured

    Power Hour

  • Be Aware Not Scared

    Featured

    Mock-Election at PVHS

  • Be Aware Not Scared

    Arts and Entertainment

    Halloween Events

Navigate Right
Be Aware Not Scared